Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 133, NWS Sioux Falls, SD

July 9, 2017Charles Mix County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 9, 2017, 4:29 PM CDT for Charles Mix County, South Dakota. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2017, 4:29 PM CDT (21:29 UTC)
Expired
Jul 9, 2017, 5:00 PM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Charles Mix County, SD

The radar

The Sioux Falls radar (KFSD), 178 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 4:38 PM CDTHAIL 0.882 Wnw Platte, SDTIME ESTIMATED FROM RADAR.
Jul 9, 4:40 PM CDTHAIL 0.88Platte, SDTIME ESTIMATED FROM RADAR.
Jul 9, 4:40 PM CDTHAIL 1Platte, SDTIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2440 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

068 
WUUS53 KFSD 092129
SVRFSD
SDC023-092200-
/O.NEW.KFSD.SV.W.0133.170709T2129Z-170709T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
429 PM CDT SUN JUL 9 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Charles Mix County in south central South Dakota...

* Until 500 PM CDT

* At 429 PM CDT, a severe thunderstorm was located near Platte, or 26
  miles south of Kimball, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Platte around 440 PM CDT. 
  Geddes around 500 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sioux Falls.

&&

LAT...LON 4347 9901 4331 9855 4311 9873 4315 9877
      4315 9883 4319 9888 4323 9888 4325 9889
      4325 9896 4335 9909 4338 9911
TIME...MOT...LOC 2129Z 304DEG 23KT 4336 9898 

HAIL...0.88IN
WIND...60MPH
 
$$

Ferguson
2 follow-up statements
818 
WWUS53 KFSD 092140
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
440 PM CDT SUN JUL 9 2017

SDC023-092200-
/O.CON.KFSD.SV.W.0133.000000T0000Z-170709T2200Z/
Charles Mix SD-
440 PM CDT SUN JUL 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTH CENTRAL CHARLES MIX COUNTY...

At 440 PM CDT, a severe thunderstorm was located near Platte, or 20
miles northwest of Lake Andes, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Geddes around 455 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.

&&

LAT...LON 4331 9855 4311 9873 4315 9877 4315 9883
      4319 9888 4323 9888 4325 9889 4335 9900
      4343 9889
TIME...MOT...LOC 2140Z 301DEG 34KT 4333 9887 

HAIL...1.00IN
WIND...60MPH
 
$$

Ferguson
727 
WWUS53 KFSD 092157
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
457 PM CDT SUN JUL 9 2017

SDC023-092207-
/O.EXP.KFSD.SV.W.0133.000000T0000Z-170709T2200Z/
Charles Mix SD-
457 PM CDT SUN JUL 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CHARLES MIX
COUNTY WILL EXPIRE AT 500 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However nickel 
size hail and wind gusts up to 55 miles per hour are still possible 
with this thunderstorm as it moves southeast toward Geddes and Lake 
Andes.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.

LAT...LON 4331 9855 4311 9873 4315 9877 4315 9883
      4319 9888 4323 9888 4325 9889 4335 9900
      4343 9889
TIME...MOT...LOC 2157Z 304DEG 23KT 4330 9881 

$$

Ferguson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:26 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 9, 3:26 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
326 PM CDT Sun Jul 9 2017

.SHORT TERM...(This evening through Monday)
Issued at 326 PM CDT Sun Jul 9 2017

A fairly strong northwest upper level jet max was moving into
Minnesota early this afternoon with diminishing high based showers
ahead of it. Temperatures were soaring in central SD with dew points
falling. At 2 pm temperatures were near 100 with dew points in the
mid 50s. This was creating an environment in which thunderstorm
development will be difficult, but not impossible. The latest model
soundings suggest that somewhere close to 105 will allow for
possible surface based convection, however CAPE values are generally
less than 1000 J/kg. So if thunderstorms can develop will need to
watch for strong winds with the inverted v sounding. The other area
to watch will have a higher probability for severe thunderstorms but
will see a strong cap likely suppress development. Expect
thunderstorms to develop in central parts of MN late afternoon and
early evening, then progress south or southeast through the evening.
The tail end of instability will stretch west into southwest MN and
if enough cooling aloft or an outflow boundary can work into the
area a few strong to severe storms will be possible. CAPE a little
closer to 2000 J/kg and deep layer shear running about 50 knots. The
best chance will be from about 7 pm through 11 pm along and east of
the Buffalo Ridge. While exceedingly unlikely there may be a small
area east of the Buffalo Ridge where enhanced low level shear could
allow a brief tornado but confidence right now too low to mention.

After this threat diminishes late this evening Monday appears to be
dry. Temperatures may end up a little cooler on Monday as a strong
outflow from the MN MCS will drop a boundary south into Nebraska.

.LONG TERM...(Monday night through Sunday)
Issued at 326 PM CDT Sun Jul 9 2017

Upper level over the northern Plains continues to break down Monday
night as a shortwave tracks east. Models still uncertain on where
exactly this wave will track, however the general agreement takes
this feature along the SD and NE border late Monday night into
Tuesday morning. Frontal boundary also likely to be draped near the
area, possibly near the Missouri Valley into northwest Iowa. Best
chance for storms will be along and south of I-90 however if the
boundary or wave moves further north or south, this could be
adjusted.

Second wave digs across the SD/ND border Tuesday evening, but again,
models differ in how far south the energy from this wave dips. Looks
like the bulk of the forcing remains to our north, however a weak
boundary potentially drops across the area Tuesday evening into the
overnight hours, which could help spark a few thunderstorms mainly
in the evening.

Quasi-zonal flow continues into Wednesday, followed by strengthening
of the ridge over the Rockies and High Plains into the upcoming
weekend. Models bring some skittish precipitation chances during
this period, as some waves dive southeast through the northern
Plains. Again, models not in good agreement during this period, so
uncertainty in the timing or track of any one event is very high.
Temperatures remain primarily in the mid 80s to mid 90s during this
period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1209 PM CDT Sun Jul 9 2017

VFR through the period with a chance for low end VFR ceilings
along and west of Interstate 29. There will also be a small threat
for thunderstorms. One area will be in central SD late afternoon
and early evening but developing dry air will likely keep
thunderstorms from developing. The other area will be in southwest
MN, especially east of the Buffalo Ridge. While the activity is
most likely to remain north and east of Marshall and Windom if
storms can get into southwest MN they may be severe.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...
AVIATION...08
Hazardous weather outlook, Jul 9, 3:30 AM CDT, 12 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
330 AM CDT Sun Jul 9 2017

IAZ001-012>014-020>022-031-032-MNZ098-NEZ013-014-SDZ040-055-056-
062-066-067-069>071-100830-
Lyon IA-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Rock-Dixon-Dakota-Brookings-Lake-Moody-Minnehaha-
Turner-Lincoln SD-Yankton-Clay SD-Union-
330 AM CDT Sun Jul 9 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Temperatures will climb into the lower to middle 90s across the
area. Heat index values will approach 95 degrees. Hot and dry
conditions, combined with breezy winds will lead to an elevated
fire danger concern today. Those outside should use extra caution
with fires, grills, or farm equipment.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

While no widespread rain chances are on the horizon. Widely
scattered thunderstorms could be possible from Monday night
through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ038-039-050-052>054-057>061-063>065-068-100830-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-
330 AM CDT Sun Jul 9 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Temperatures will climb into the upper 90s across the area. Heat
index values will approach 100 degrees. Hot and dry conditions,
combined with breezy winds will lead to an elevated to high fire
danger concern today. Those outside should use extra caution with
fires, grills, or farm equipment.

An approaching front late this afternoon may aid in developing
isolated thunderstorms. While the risk of severe storms is low,
strong thunderstorms could produce marginal hail and strong winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Warm temperatures will continue through the upcoming week, with
daily heat index values between 90 and 95 degrees.

While no widespread rain chances are on the horizon. Widely
scattered thunderstorms could be possible from Monday night
through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ002-003-MNZ071-072-080-081-089-090-097-100830-
Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-
Jackson-Pipestone-
330 AM CDT Sun Jul 9 2017

This Hazardous Weather Outlook is for portions of northwest Iowa
and southwest Minnesota.

.DAY ONE...Today and Tonight

Temperatures will climb into the upper 80s to lower 90s, with heat
index values into the middle 90s.

Thunderstorms may form across north central Minnesota later this
afternoon. These thunderstorms may move to the south and southeast
overnight and could extend westward into Southwest Minnesota and
Northern Iowa along the Buffalo Ridge this evening. While the
highest risk for thunderstorms will be east of the outlook area,
if storms do track into the area they may bring the risk for
strong winds of 60 mph and half dollar size hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Warm temperatures will continue through the upcoming week, with
daily heat index values between 90 and 95 degrees.

While no widespread rain chances are on the horizon. Widely
scattered thunderstorms could be possible from Monday night
through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jul 9, 4:21 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
421 PM CDT SUN JUL 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             5 SSW BERGEN            43.73N 95.03W
07/04/2017  E1.50 INCH       JACKSON            MN   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&

AF

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 5:50 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory25 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.